Tornadoes · United States · Nevada · 2012

EF0 tornado, Crestline, Nevada, July 24, 2012

This EF0 tornado ran 0.7 miles across Lincoln County on July 24, 2012, touching down at 1:45 PM PDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 24, 2012
Touchdown
1:45 PM PDT (20:45 UTC)
Lifted
1:50 PM PDT (20:50 UTC)
On the ground
5 minutes
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lincoln County
Touchdown point
37.620, -114.160
Lift-off point
37.624, -114.148
Record number
1207241445-01

What the Weather Service recorded

Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.

A BLM Wilderness Ranger saw a tornado touch down briefly in open country. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the tornado touched down at Jul 24, 10:20 AM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 24, 10:20 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1020 AM PDT TUE JUL 24 2012

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER MAINLY THE EASTERN
PORTION OF THE AREA TODAY FOR A CHANCE OF THUNDERSTORMS. HOWEVER
DRYING FROM THE WEST WILL MOVE OVER THE AREA ON WEDNESDAY WITH DRY
CONDITIONS THEN REMAINING IN PLACE THROUGH THE UPCOMING WEEKEND WITH
TEMPERATURES NEAR NORMAL.
&&

.UPDATE...THUNDERSTORMS ARE CONFINED TO MOHAVE COUNTY AT THE TIME OF
THIS UPDATE AND ARE DEPICTED WELL IN THE GRIDS. DRIER CONDITIONS ARE
MOVING INTO THE WESTERN CWA AS HIGH PRESSURE BUILDS INTO SOUTHERN
CALIFORNIA. THE AMOUNT OF WARMING...BOTH ALOFT AND AT THE SURFACE
AND DRYING THROUGH THE LAYER...WILL LARGELY DETERMINE WHETHER
THUNDERSTORMS DEVELOP IN CLARK COUNTY TODAY. GRIDS HANDLE THE
CURRENT AND EXPECTED WEATHER FOR TODAY SO NO UPDATES PLANNED AT THIS
TIME.
&&

.PREVIOUS DISCUSSION...300 AM PDT...

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A WEAK LOW OVER CENTRAL
CALIFORNIA AND A DRY AIR BOUNDARY APPEAR TO BE THE MAIN INITIATOR
OF ISOLATED CONVECTION THAT IS CONTINUING OVER THE EASTERN PORTION
OF THE CWA THIS MORNING. AS BOTH THESE FEATURES SHIFT EAST...EXPECT
CONVECTION TO CONTINUE. THE MAIN CONCERN THEN BECOMES HOW FAR EAST
WILL THE DRIER AIR MOVE BY THIS AFTERNOON. ALTHOUGH HAVE KEPT A
CHANCE OF THUNDERSTORMS OVER LINCOLN/CLARK/MOHAVE COUNTY THROUGH
THIS EVENING...DAY SHIFT MAY NEED TO ADJUST AS CONVECTION MAY BE
LIMITED TO ONLY MOHAVE/EASTERN PORTION OF LINCOLN COUNTY AS MORE
STABLE CONDITIONS MOVE INTO THE REGION. BY WEDNESDAY A HIGH PRESSURE
SYSTEM OVER SOUTHERN CALIFORNIA STARTS TO BECOME THE DOMINANT
FEATURE FOR THE SHORT TERM. MODELS ARE IN VERY GOOD AGREEMENT THAT
THE MAIN FOCUS OF THUNDERSTORM ACTIVITY WILL BE EAST AND SOUTH OF
THE CWA AS POSITIVE LIS MOVE OVER EVEN LINCOLN/MOHAVE COUNTIES BY
00Z THURSDAY WITH PRECIPITABLE WATER VALUES DROPPING TO BETWEEN HALF
AND THREE QUARTERS OF AN INCH DUE TO THE SOUTHERN CA RIDGE BUILDING
OVER THE AREA. ALTHOUGH THERE WILL LIKELY BE CUMULUS AROUND ON
WEDNESDAY...HAVE REMOVED MENTIONED OF THUNDERSTORMS DUE TO THE
DRYING/STABILIZING. THIS TO THEN CONTINUE INTO THURSDAY AS THE
RIDGE CONTINUES TO SHIFT EAST AND DRY SOUTHWEST FLOW ALOFT MOVES
OVER THE AREA. WITH THE ANTICIPATED DRYING...TEMPERATURES WILL BE
NEAR NORMAL THROUGH THE SHORT TERM.

.LONG TERM...DRY AND STABLE SOUTHWEST FLOW LOOKS TO BE IN PLACE
FRIDAY AND THROUGH THE WEEKEND ACROSS THE FORECAST AREA...WITH PWAT
VALUES RANGING BETWEEN .25 AND .50 INCHES ACROSS THE REGION. MODELS
STILL INDICATE A SHORTWAVE APPROACHING FROM THE EAST AND FORECAST TO
PASS SOUTH OF THE AREA LATE NEXT WEEKEND AND EARLY NEXT WEEK...WHICH
WILL EVENTUALLY RESULT IN SUFFICIENT MOISTURE ADVECTION OUT OF THE
SOUTHEAST FOR THUNDERSTORMS. HAVE KEPT THE FORECAST DRY FOR
SUNDAY...BUT HAVE SLIGHT CHANCES FOR THUNDERSTORMS ACROSS MOHAVE
COUNTY NEXT MONDAY AND TUESDAY. THIS HAS BEEN A PRETTY CONSISTENT
FEATURE...AND FURTHER OUT...OVERALL CONSENSUS POINTS TO MONSOONAL
MOISTURE BEING IN PLACE ACROSS A LARGE PORTION OF THE FORECAST AREA
BY THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...ANY CU DEVELOPMENT LOOKS LIKELY TO BE
CAPPED OFF AROUND 20KFT TODAY BASED ON LATEST MODEL GUIDANCE...SO DO
NOT EXPECT ANY THUNDERSTORMS AT KLAS TODAY. WINDS WILL BE LIGHT
BEFORE PICKING UP LATE THIS MORNING AS SLIGHTLY STRONGER
SOUTHWESTERLY WINDS THAN OBSERVED THE PREVIOUS COUPLE DAYS MIX DOWN
TO THE SURFACE. WIND GUSTS WILL BE AROUND 20KTS ON AVERAGE THROUGH
THE AFTERNOON. TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE 100F
FROM 19Z THROUGH 03Z TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO EASTERN
MOHAVE AND LINCOLN COUNTIES TODAY...MAINLY FROM KINGMAN AND GRAND
CANYON WEST AIRPORTS AND EAST...AS DRIER MORE STABLE AIR WORKS INTO
THE REGION. SOUTHWEST WINDS WILL INCREASE BY LATE THIS MORNING..WITH
GUSTS AROUND 20-25KTS ON AVERAGE THROUGH THE AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 5:26 AM PDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 AM PDT TUE JUL 24 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-250330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
526 AM PDT TUE JUL 24 2012 /526 AM MST TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE SEEN
THROUGH TONIGHT...MAINLY ACROSS MOHAVE AND LINCOLN COUNTIES AS
DRIER/MORE STABLE AIR BEGINS TO MOVE INTO THE REGION FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. DRIER AIR WILL
MOVE OVER THE ENTIRE REGION ON WEDNESDAY...RESULTING IN
THUNDERSTORM CHANCES BEING PUSHED EAST AND SOUTH OF THE AREA. THE
DRIER AIR WILL THEN REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND
AND INTO MONDAY...BEFORE MOISTURE MAY RETURN TO THE AREA NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Las Vegas, NV (KVEF), 12:00Z

8.8 hours before the tornado, 185 km from the path. July 24, 2012.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -303, lifted condensation level 2422 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 9 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-303 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

St George (SGU), 86 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cedar City radar (KICX), 114 km away, was scanning. The volume nearest the touchdown began at 20:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in NevadaEvery tornado in Nevada since 1950Warnings in force in Nevada nowThe forecast where you are

The other tornadoes of July 24, 2012

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 244:08 PM EDTEF0Plymouth, MA0.015$3,000
July 243:57 PM MDTEF0Santa Fe, NM0.030
July 247:30 PM EDTEF0Sagadahoc, ME0.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.